Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 133, NWS Sioux Falls, SD

August 6, 2018Aurora County, Brule County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 6, 2018, 7:49 PM CDT for Aurora County, Brule County, South Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2018, 7:49 PM CDT (00:49 UTC)
Expired
Aug 6, 2018, 8:30 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Aurora County, SD, Brule County, SD

The radar

The Sioux Falls radar (KFSD), 203 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:52 PM CDTTSTM WND GST 606 Ssw Pukwana, SDESTIMATED 60 MPH WIND GUST AT LEADING EDGE OF STORM. HAIL UP TO THE SIZE OF PENNIES. HEAVY RAIN FOLLOWED THE WIND AND HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 462 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
462 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1801 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS53 KFSD 070049
SVRFSD
SDC003-015-070130-
/O.NEW.KFSD.SV.W.0133.180807T0049Z-180807T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
749 PM CDT MON AUG 6 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Aurora County in south central South Dakota...
  Brule County in south central South Dakota...

* Until 830 PM CDT.

* At 749 PM CDT, a severe thunderstorm was located 7 miles southeast
  of Chamberlain, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Kimball around 815 PM CDT.
  Grass Ranch Colony around 820 PM CDT.

Other locations impacted by this severe thunderstorm include Pukwana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9933 4386 9931 4388 9932 4392 9931
      4393 9877 4351 9881 4355 9932 4356 9933
      4359 9934 4363 9934 4365 9937
TIME...MOT...LOC 0049Z 276DEG 28KT 4375 9920 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
2 follow-up statements
459 
WWUS53 KFSD 070112
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
812 PM CDT MON AUG 6 2018

SDC003-015-070130-
/O.CON.KFSD.SV.W.0133.000000T0000Z-180807T0130Z/
Aurora SD-Brule SD-
812 PM CDT MON AUG 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN AURORA AND BRULE COUNTIES...

At 809 PM CDT, a severe thunderstorm was located over Kimball, moving
east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Public reported. At 752 PM CDT, a 60 mph wind gust was 
         reported 6 SSW of Pukwana.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Grass Ranch Colony around 820 PM CDT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4383 9933 4386 9931 4388 9932 4392 9931
      4393 9877 4351 9881 4355 9932 4356 9933
      4359 9934 4363 9934 4365 9937
TIME...MOT...LOC 0109Z 276DEG 28KT 4373 9898 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
078 
WWUS53 KFSD 070128
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
828 PM CDT MON AUG 6 2018

SDC003-015-070138-
/O.EXP.KFSD.SV.W.0133.000000T0000Z-180807T0130Z/
Aurora SD-Brule SD-
828 PM CDT MON AUG 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN AURORA AND BRULE
COUNTIES WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4383 9933 4386 9931 4388 9932 4392 9931
      4393 9877 4351 9881 4355 9932 4356 9933
      4359 9934 4363 9934 4365 9937
TIME...MOT...LOC 0128Z 276DEG 28KT 4372 9879 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:19 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 6, 6:19 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
619 PM CDT Mon Aug 6 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM CDT Mon Aug 6 2018

Unsettled weather will continue this afternoon into Tuesday,
influenced by a shortwave trough slowly digging east-southeast
across the northern Plains. This afternoon and early evening, ahead
of the approaching shortwave, daytime heating and destabilization
will allow isolated thunderstorms to pop up, mainly across southeast
South Dakota into the Buffalo Ridge area of MN late afternoon into
the early evening. This activity will be small and unorganized
spotty "popcorn" type thunderstorms and are not expected to be
severe. A few stronger storms may contain gusty winds to 45 mph or
small hail, but should remain below severe limits.

A better chance of showers and storms will arrive mid to late
evening with the shortwave slowly working into the area from the
west-northwest. Scattered thunderstorm activity works its way
into the area from central portions of South Dakota and Nebraska
late this evening into the early morning hours. While marginally
strong to severe storms will be possible west and south of the
forecast area, the low level jet is much less favorable for our
forecast area. This along with diminishing instability will keep
the severe threat very low for areas north and east of the
Missouri River (across our forecast area). Scattered showers and
storms will continue to weaken through the overnight hours with
brief heavy downpours and lightning being the main threats.

There may be a brief break in activity Tuesday morning, however with
the trough hanging over southwest Minnesota and northwest Iowa,
isolated to to scattered showers will remain possible mainly east of
I-29 through the afternoon, before finally exiting to the east. Not
expecting a total wash-out by any means, nor is severe weather
expected. Highs will be in the 80s with relatively light winds and
partly cloudy skies.

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM CDT Mon Aug 6 2018

Recent wet weather pattern will finally come to an end as the long
wave pattern gradually shifts a well amplified ridge eastward into
the central US. This will direct warmer and drier weather to the
region, with temperatures returning to near or slightly above normal
Wednesday into the weekend. Most days will be in the 80s to lower
90s, with a few mid 90s readings in south central SD. Humidity will
be reasonable, with dewpoints in the 60s, which will keep heat index
values in check. Presently, there is no precipitation in the
forecast Tuesday night into day 7.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 616 PM CDT Mon Aug 6 2018

Diurnal based activity will slowly diminish this evening, however
more concentrated area of showers and thunderstorms over central
and western South Dakota will likely continue southeast as it is
more synoptically driven.

Will include a prevailing mention later this evening as this
activity moves through. For Tuesday, will continue to advertise
dry conditions given low probability of redevelopment by mid-day.
Will however add in a diurnal based CU layer through the
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...
LONG TERM...
AVIATION...Dux
Hazardous weather outlook, Aug 6, 3:41 PM CDT, 4 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
341 PM CDT Mon Aug 6 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-072045-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
341 PM CDT Mon Aug 6 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are possible this afternoon
into the overnight hours. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 10:40 AM CDTRiver Flood WarningFSDCharles Mix14 days

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.